Illinois, 2011

Flash Flooding and Flooding in Illinois, June 8 to 9, 2011

June 8 to 9, 2011 · NWS LOT · 44 events in 13 counties and zones

Thunderstorms developed over northern Illinois during the late evening of June 8th and continued into the morning hours of June 9th. Many areas sustained wind damage and heavy rain caused flooding in some areas.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.2 million
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms developed over northern Illinois during the late evening of June 8th and continued into the morning hours of June 9th. Many areas sustained wind damage and heavy rain caused flooding in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 8, 7:05 PM CST, 40 minutes earlier.

Area forecast discussion, Jun 8, 7:05 PM CST, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
805 PM CDT WED JUN 8 2011

.DISCUSSION...
805 PM CDT

CONVECTIVE EVOLUTION CONTINUES TO BE A CHALLENGE THIS EVENING.
LINE OF STRONG TO SEVERE THUNDERSTORMS CONTINUES TO DEVELOP ALONG
THE COLD FRONTAL BOUNDARY OFF TO THE NORTHWEST FROM NORTHWEST OF
MILWAUKEE SOUTHWESTWARD TO NEAR CEDAR RAPIDS. EASTWARD PROGRESS
HAS BEEN VERY SLOW AND HAVE DELAYED POPS ACROSS MUCH OF THE AREA IN
THE LATEST GRID UPDATE. ADDITIONAL ACTIVITY HAS DEVELOPED AHEAD OF
WHAT WAS THE MAIN LINE SO ARRIVAL IN THE NORTHWEST/NORTHERN TIER
OF COUNTIES LOOKS TO OCCUR IN THE NEXT 1-2 HRS. ADDITIONALLY...LATEST
RADAR SCANS SHOW THAT THE PORTION OF THE LINE ACROSS SOUTHERN WI
IS BEGINNING TO ACCELERATE WITH WHAT APPEARS TO BE A REAR INFLOW
JET DEVELOPING HELPING TO BOW THE LINE EASTWARD WITH A SLIGHT
SOUTHWARD PUSH AS WELL. SEVERE THREAT WILL CONTINUE ACROSS THE
NORTHERN TIER OF COUNTIES AND FAR NORTHWEST CWA WITH DAMAGING
WINDS AND LARGE HAIL THE MAIN THREATS. QUESTIONS REMAIN ABOUT THE
EVOLUTION BEYIND THE NEXT FEW HOURS. WITH ACCELERATION OF THE WI
PORTION OF THE LINE MAY SEE A BREAK DEVELOP DUE WEST OF THE AREA
BUT STILL EXPECT SHOWERS AND STORMS TO MOVE ACROSS THE AREA FROM
WEST TO EAST AS THE FRONT ARRIVES OVERNIGHT. SEVERE THREAT SEEMS
LIMITED TO THE REST FO THE EVENING HOURS WITH THE FLASH FLOOD
THREAT LIKELY THE GREATEST THREAT OVERNIGHT.

MDB

&&

.PREV DISCUSSION...
328 PM CDT

MAIN CONCERNS IN THE VERY NEAR TERM WILL BE CONVECTIVE CHANCES THIS
EVENING AND TEMPERATURE TRENDS THROUGH THE REMAINDER OF THE EVENING.
A COLD FRONT LIES ACROSS CENTRAL WISCONSIN EXTENDING SOUTHWEST INTO
EASTERN IOWA THEN INTO KANSAS. VISIBLE SATELLITE IMAGERY REVEALS
CUMULUS FIELD DEVELOPING ALONG THE BOUNDARY THIS AFTERNOON. THE
ATMOSPHERE AHEAD OF THE FRONT IS QUITE UNSTABLE WITH MLCAPE VALUES
AROUND 3500 J/KG JUST NW OF THE FORECAST AREA PER SPC MESO ANALYSIS.
NAM BUFR SOUNDINGS SHOW A WEAK CAP IN PLACE THROUGH LATE
AFTERNOON/EARLY EVENING WHEN A WEAK MID LEVEL DISTURBANCE OVER THE
FRONT WILL HELP INITIATE CONVECTION ALONG/AHEAD OF THE FRONTAL
BOUNDARY. HIGH RES VSREF AND WRFEMS SHOW CONVECTION INITIATING IN
THE 20-21Z HOUR WITH RUC AND HRRR HOLDING OFF UNTIL 22-23Z WHICH
SEEMS MORE LIKELY.

0-6KM BULK SHEAR VALUES IN THE 20-30KT RANGE ACROSS FAR NORTHERN
ILLINOIS WILL BRING A THREAT FOR ORGANIZED SEVERE TO PORTIONS OF THE
FORECAST AREA THIS EVENING. DEEP LAYER SHEAR BECOMES PARALLEL TO THE
FRONTAL BOUNDARY AS IT SAGS SOUTH ACROSS THE CWA INDICATING THE
POTENTIAL FOR CONVECTION TO BECOME LINEAR THIS EVENING...AND THE
POTENTIAL FOR TRAINING THUNDERSTORMS BRINGING ROUNDS OF HEAVY RAIN
TO SOME AREAS. MOISTURE POOLING ALONG THE BOUNDARY HAS CREATED PWAT
VALUES IN EXCESS OF 1.5 INCHES. 6-HR FLASH FLOOD GUIDANCE THIS
EVENING REMAINS ON THE HIGH SIDE...IN EXCESS OF 2.5 INCHES ACROSS
THE FORECAST AREA...WITH MOST BASINS ABLE TO HANDLE THREE TO FOUR
INCHES. WILL HAVE TO MONITOR FOR LOCALIZED ISSUES OVERNIGHT...BUT
OVERALL NOT TOO CONCERNED WITH ANY WIDESPREAD FLOODING THREAT THIS
EVENING/OVERNIGHT.

TEMPERATURES MID AFTERNOON SPAN FROM THE MID 80S TO THE UPPER 90S
ACROSS THE FORECAST AREA...WITH CLOUD COVER COMPLICATING EARLIER
FORECASTS...ESPECIALLY ACROSS FAR NORTHWESTERN PORTIONS OF THE CWA
WHICH MAY STRUGGLE INTO THE 90S THIS AFTERNOON. TEMPERATURES WILL
LIKELY BE MODERATED BY PRECIP THIS EVENING...BUT OTHERWISE HOLD
STEADY INTO THE EVENING WITH THE THERMAL RIDGE AXIS OVERHEAD FINALLY
SLIDING EAST AS THE COLD FRONT MAKES A PUSH INTO THE FORECAST AREA
TONIGHT. THE FRONTAL BOUNDARY WILL STALL ACROSS SOUTHERN PORTIONS OF
THE CWA TONIGHT. TEMPERATURES OVERNIGHT WILL FALL INTO THE 60S
GENERALLY NORTH OF I-80...AND LOW 70S SOUTH. ALONG THE LAKEFRONT...
TEMPERATURES MAY FALL INTO THE 50S OVERNIGHT.

A SHARP TEMPERATURE CONTRAST IS EXPECTED TO SET UP ACROSS THE THE
FORECAST AREA THURSDAY DUE TO THE LINGERING FRONTAL BOUNDARY.
NORTH OF THE FRONTAL BOUNDARY...TEMPERATURES WILL STAY FAIRLY STEADY
IN THE 60S...AND EVEN 50S ALONG THE LAKEFRONT DURING THE DAY
THURSDAY AS A BRISK NORTHERLY FLOW SETS UP A LONG FETCH OVER THE
COOLER LAKE MICHIGAN WATERS. ACROSS THE FAR SOUTHERN TIER OF
COUNTIES...TEMPERATURES ARE EXPECTED TO RISE INTO THE MID-80S.
CHANCES FOR THUNDER WILL LINGER ALONG THE BOUNDARY...AND BY
THURSDAY NIGHT THE BOUNDARY WILL PUSH NORTH AS A WARM FRONT. MODELS
CONTINUE TO SHOW MCS DEVELOPING OVERNIGHT FRIDAY AS A SHARP TROUGH
BEGINS TO TAKE ON A NEGATIVE TILT. SURFACE LOW WILL DEEPEN IN
RESPONSE TO THE MID LEVEL DISTURBANCE AND WILL FORCE A COLD FRONT
THROUGH THE REGION ON THE DAY SATURDAY. THIS SHOULD FINALLY PROVIDE
A BRIEF RESPITE FROM THE WEATHER ON SUNDAY AS HIGH PRESSURE BUILDS
ACROSS THE UPPER MISSISSIPPI VALLEY INTO THE WESTERN GREAT LAKES
SUNDAY BEHIND THE COLD FRONT...HOWEVER EXTENDED GUIDANCE INDICATES
THAT ACTIVE WEATHER WILL RETURN FOR THE FIRST HALF OF NEXT WEEK.

BMD

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 00Z...

 * TS DEVELOPMENT LATE EVENING WITH SHRA OVERNIGHT INTO THE EARLY
   MORNING
 * WIND SHIFT WITH FRONTAL PASSAGE
 * POTENTIAL FOR PERIOD OF MVFR CIGS THURSDAY
 * GUSTY NW WINDS THURSDAY AFTER

SHEA

//DISCUSSION...UPDATED 00Z...

TS ACTIVITY HAS IGNITED ALONG A KOSH TO KMRJ TO KVTI LINE THIS
EVENING. PRESENT CHALLENGES REVOLVE AROUND THE MOVEMENT OF THE
FRONT AND THE ASSOCIATED THUNDERSTORM ACTIVITY. PRESENTLY THE
ACTIVITY IS MOVING SLOWLY TO THE EAST...AND THE PRESENT 04Z TIME
ACROSS ORD MAY BE A BIT OPTIMISTIC...BUT WILL CONTINUE TO MONITOR
AND UPDATE AS NEEDED. EARLIER GUIDANCE TRIED TO BRING THE ACTIVITY
THROUGH THE REGION LATE THIS EVENING...BUT IT MAY BE EVEN LATER
AFTER TIMING OUT THE MOVEMENT OF THE CURRENT STORMS.  EXPECT
SHOWER AND THUNDERSTORM ACTIVITY TO SLOWLY WANE OVERNIGHT AND
REMAIN SHOWERS INTO THE MORNING AS A WAVE ACROSS PLAINS PUSHES
OVER THE AREA. AS THE FRONT SLOWLY SAGS SOUTH AND GENERALLY SOUTH
OF THE TERMINALS...ACTIVITY SHOULD SHUT OFF...BUT IF THE FRONT
STALLS OUT CLOSER TO OR ACROSS THE TERMINALS OVERNIGHT - THERE
COULD BE A MUCH LONGER PERIOD OF SHRA AND TSRA ACTIVITY.

BEYOND THE SHOWER ACTIVITY IN THE MORNING...FLOW WILL BECOME
NORTHEASTERLY. FORECAST SOUNDINGS KEEP THE LOWEST LEVELS STILL
RELATIVLY MOIST AND GUIDANCE CONTINUES TO HINT AT LOW END MVFR
CIGS BY MORNING...LIFTING THROUGH THE DAY TO GENERALLY VFR
STRATO CU DECK INTO THE AFTERNOON. EXPECT GUSTS TO PICK UP AGAIN
IN THE LATE MORNING...BUT NOTHING HIGHER THAN THE 20KT RANGE AT
THIS POINT.

SHEA

//ORD AND MDW CONFIDENCE...UPDATED 00Z...

 * MEDIUM IN TS THREAT LATE EVENING
 * LOW ON TIMING
 * MEDIUM IN THREAT OF SHRA OVERNIGHT-EARLY THU MORNING
 * MEDIUM IN MVFR CIGS THU

SHEA

//OUTLOOK FOR ORD/MDW FOR 12Z FRIDAY-12Z WEDNESDAY...UPDATED 00Z...

FRIDAY...MVFR POSSIBLE. TSRA LIKELY.
SATURDAY...VFR. CHANCE OF SHRA EARLY.
SUNDAY...VFR.
MONDAY...VFR. CHANCE OF TSRA.
TUESDAY...VFR. CHANCE OF TSRA.

SHEA

&&

.MARINE...
121 PM CDT

A DIFFUSE AREA OF LOW PRESSURE OVER CENTRAL LAKE SUPERIOR WILL
CONTINUE TO MOVE EAST THIS AFTERNOON...REACHING EASTERN ONTARIO BY
THIS EVENING. AS THIS LOW HEADS OFF ACROSS SOUTHEAST CANADA...A
TRAILING COLD FRONT WILL PUSH SOUTHWARD ACROSS LAKE MICHIGAN
TONIGHT...SHIFTING WINDS FROM SOUTHWEST...INTO THE NORTH. A MODEST
NORTH TO NORTHEAST WIND FLOW ACROSS LAKE MICHIGAN WILL ESTABLISH
ITSELF BY THURSDAY...AND CONTINUE INTO THURSDAY NIGHT.  THIS IS
EXPECTED TO RESULT IN END OF FETCH WAVES THAT WILL REACH OR EXCEED
SMALL CRAFT CRITERIA. IN THE WAKE OF THIS FRONT...A HIGH PRESSURE
CENTER WILL BUILD ACROSS WESTERN ONTARIO AND THE UPPER GREAT LAKES
REGION THURSDAY. THIS HIGH WILL CENTER ITSELF OVER EASTERN ONTARIO
BY FRIDAY MORNING...AS A TROUGH OF LOW PRESSURE MOVES NORTHEAST OUT
OF THE CENTRAL PLAINS. THIS LOW WILL CROSS THE MID MISSISSIPPI
VALLEY BY MID DAY FRIDAY...AND CONTINUE ACROSS THE SOUTHERN GREAT
LAKES BY FRIDAY NIGHT.

MERZLOCK

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
     UNTIL 10 PM WEDNESDAY.

&&
Hazardous weather outlook, Jun 8, 2:49 PM CST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
349 PM CDT WED JUN 8 2011

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
092100-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
349 PM CDT WED JUN 8 2011 /449 PM EDT WED JUN 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

 THUNDERSTORMS...THE STRONGEST OF WHICH MAY PRODUCE:

  DAMAGING WIND GUSTS IN EXCESS OF 60 MPH.
  QUARTER SIZE HAIL.
  FREQUENT CLOUD TO GROUND LIGHTNING.
  LOCALLY HEAVY RAINFALL IN EXCESS OF AN INCH.

 AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHWEST AND NORTH
  CENTRAL ILLINOIS EARLY THIS EVENING. THUNDERSTORMS WILL LIKELY
  SPREAD SOUTHEAST ACROSS THE REMAINDER OF THE OUTLOOK AREA LATER
  THIS EVENING AND OVERNIGHT.

 DISCUSSION:

  A COLD FRONT STRETCHING FROM WISCONSIN SOUTHWEST INTO KANSAS
  THIS AFTERNOON WILL BE THE FOCAL POINT FOR THUNDERSTORM
  DEVELOPMENT LATE THIS AFTERNOON INTO EARLY EVENING. THE AIRMASS
  AHEAD OF THE FRONTAL BOUNDARY IS VERY UNSTABLE AND THUNDERSTORMS
  ARE EXPECTED TO INITIATE ACROSS PORTIONS OF SOUTHERN WISCONSIN
  AND NORTHEASTERN IOWA LATE THIS AFTERNOON AS A MID LEVEL
  DISTURBANCE MOVES ACROSS THE REGION. THESE THUNDERSTORMS WILL
  LIKELY CONTINUE TO MOVE SOUTHEAST INTO NORTHWEST AND NORTH CENTRAL
  ILLINOIS THIS EVENING WITH A WIND AND HAIL THREAT ACROSS THESE
  AREAS. AS THE FRONT CONTINUES TO SAG SOUTH...THUNDERSTORMS WILL
  BECOME ORGANIZED INTO A LINE AND TRAINING OF THESE THUNDERSTORMS
  WILL POTENTIALLY BRING MULTIPLE ROUNDS OF HEAVY RAIN TO SOME
  AREAS. LOCALIZED FLASH FLOODING...MAINLY IN URBANIZED OR POOR
  DRAINAGE AREAS WILL BE A CONCERN OVERNIGHT.

PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD. PORTIONS OF
THE ILLINOIS RIVER WILL REMAIN NEAR BANKFULL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PERIODIC CHANCES OF THUNDERSTORMS WILL CONTINUE THURSDAY INTO
EARLY SATURDAY. SOME OF THESE THUNDERSTORMS COULD BE SEVERE WITH
DAMAGING WINDS AND LARGE HAIL THURSDAY AFTERNOON...MAINLY SOUTH
OF INTERSTATE 80. THERE IS ALSO A CHANCE OF SEVERE THUNDERSTORMS
FRIDAY AFTERNOON AND EVENING...MAINLY ACROSS THE ILLINOIS PORTION
OF THE OUTLOOK AREA. LOCALLY HEAVY RAINFALL MAY BE POSSIBLE WITH
STORMS LATE FRIDAY.

THERE IS A CHANCE OF THUNDERSTORMS AGAIN MONDAY AND TUESDAY.

PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD. PORTIONS OF
THE ILLINOIS RIVER WILL REMAIN NEAR BANKFULL. OTHER RIVERS
MAY SEE RISES IF HEAVY RAINFALL MATERIALIZES ACROSS PORTIONS OF
THE OUTLOOK AREA THROUGH FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING AND TONIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-092100-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
349 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

GUSTY SOUTHWEST WINDS WILL RESULT IN HAZARDOUS CONDITIONS FOR
SMALL CRAFT THROUGH THIS EVENING.

THUNDERSTORMS ARE LIKELY BY THIS EVENING. SOME STORMS COULD BE
SEVERE DURING THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HAZARDOUS WAVE CONDITIONS FOR SMALL CRAFT ARE POSSIBLE THURSDAY
AND FRIDAY.

THERE WILL BE ADDITIONAL PERIODIC CHANCES OF THUNDERSTORMS
THURSDAY THROUGH EARLY SATURDAY...AND AGAIN MONDAY AND TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-092100-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
349 PM CDT WED JUN 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE LIKELY ACROSS THE LAKE THIS EVENING AND TONIGHT.
SOME STORMS MAY BE SEVERE THIS AFTERNOON AND THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE OF THUNDERSTORMS ON SOUTHERN LAKE MICHIGAN
THURSDAY...AND ON MUCH OF THE LAKE FRIDAY INTO EARLY SATURDAY.
THERE WILL BE ANOTHER CHANCE OF THUNDERSTORMS ON SOUTHERN AND
CENTRAL LAKE MICHIGAN MONDAY AND TUESDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

BMD

The radar

The Milwaukee radar (KMKX), 75 km away, was scanning. The volume nearest the first event began at 02:23 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 10 flood, 7 hail, 5 flash flood, 3 lightning, 2 strong wind. Local standard time, as filed.

Strong Wind, Boone

When
June 8, 7:45 PM CST
Where
Boone forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
42.323, -88.823 (the zone’s center; the record gives no point)

Strong winds blew shingles off the roof of a house and snapped a 3-inch diameter 6-foot tall tree about one foot above the ground. Nearby towns of South Beloit and Machesney Park measured 55 mph gusts.

Thunderstorm Wind, McHenry

When
June 8, 8:24 PM CST
Where
McHenry County, 1.23 mi ENE of Solon Mills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.437, -88.248

An estimated one foot diameter tree was snapped near the intersection of Route 12 and Winn Road.

Thunderstorm Wind, Lake

When
June 8, 8:53 PM CST
Where
Lake County, Vernon Hills
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.230, -87.970

A 15 foot long and 3 inch diamter tree limb was snapped.

Hail, Winnebago

When
June 8, 9:03 PM CST to 9:05 PM CST
Where
Winnebago County, 1.91 mi NNW of West End
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
42.297, -89.240

Golfball size hail was reported at WREX-TV studios.

Thunderstorm Wind, Ogle

When
June 8, 9:04 PM CST
Where
Ogle County, Forreston
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.120, -89.580

Trees and power lines were reported down by Ogle County Sheriff.

Thunderstorm Wind, Winnebago

When
June 8, 9:05 PM CST
Where
Winnebago County, 0.87 mi SW of Colonial Gardens to 1.01 mi SSE of Colonial Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.342, -89.063

A 6 inch diameter tree was snapped near the 7800 block of Mildred Road. A 10 inch diameter tree was downed near the intersection of Wilson Avenue and Waterview Road.

Thunderstorm Wind, Boone

When
June 8, 9:10 PM CST
Where
Boone County, Poplar Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.370, -88.830

Winds were estimated to 60 mph.

Thunderstorm Wind, Winnebago

When
June 8, 9:11 PM CST
Where
Winnebago County, (Rfd)gtr Rockford Ar
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
42.200, -89.100

Thunderstorm Wind, Winnebago

When
June 8, 9:11 PM CST
Where
Winnebago County, 2.25 mi ESE of East Rockford
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.238, -89.029

A 6 inch diameter tree was snapped near the intersection of Alpine Road and Harrison Avenue.

Hail, Boone

When
June 8, 9:12 PM CST to 9:13 PM CST
Where
Boone County, Poplar Grove
Measured
1 in hail
Reported by
CoCoRaHS
Coordinates
42.370, -88.830

Multiple reports of penny to quarter size hail came in from Poplar Grove.

Thunderstorm Wind, Ogle

When
June 8, 9:16 PM CST
Where
Ogle County, Byron
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.130, -89.250

Trees and power lines were reported down by Ogle County Sheriff.

Hail, Boone

When
June 8, 9:22 PM CST to 9:24 PM CST
Where
Boone County, 3 mi S of Belvidere
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.207, -88.850

Hail from marble size to golfball size was reported.

Hail, Ogle

When
June 8, 9:29 PM CST to 9:30 PM CST
Where
Ogle County, Polo
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
41.980, -89.580

Strong Wind, Kendall

When
June 8, 9:33 PM CST
Where
Kendall forecast zone
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
41.591, -88.429 (the zone’s center; the record gives no point)

Strong winds caused a tree limb of unknown size to fall onto a car.

Hail, Lake

When
June 8, 9:50 PM CST
Where
Lake County, 4 mi NE of Gurnee
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
42.411, -87.845

Hail, Lake

When
June 8, 9:50 PM CST
Where
Lake County, 4 mi NE of Gurnee
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
42.411, -87.845

Thunderstorm Wind, Kendall

When
June 8, 10:50 PM CST
Where
Kendall County, 1.26 mi SSW of Plano
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
41.653, -88.540

A utility pole was snapped near Fox River Drive.

Thunderstorm Wind, Kane

When
June 8, 10:53 PM CST
Where
Kane County, 1.91 mi S of Sugar Grove
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.723, -88.444

Multiple large trees were downed near the intersection of Route 47 and Baseline Road.

Thunderstorm Wind, Kendall

When
June 8, 11:10 PM CST
Where
Kendall County, 0.68 mi NNW of Lisbon
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.490, -88.483

A tree was reported down near the intersection of Lisbon Road and Route 52.

Hail, Kankakee

When
June 8, 11:40 PM CST to 11:42 PM CST
Where
Kankakee County, Bradley
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.130, -87.870

Lightning, Cook

When
June 9, 12:30 AM CST
Where
Cook County, 0.37 mi E of North Riverside
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.831, -87.813

Lightning struck the chimney of a house on Herrick Road. The chimney was destroyed. The lightning apparently started a fire on the opposite side of the house, causing minimal additional damage.

Thunderstorm Wind, Cook

When
June 9, 2:00 AM CST
Where
Cook County, 1.01 mi E of Hometown
Measured
50 kt (58 mph) measured gust
Reported by
Fire Department/Rescue
Coordinates
41.728, -87.711

Sustained winds of 48 to 50 mph with peak gusts to 58 mph occurred at the intersection of 91st Street and Clifton Park.

Thunderstorm Wind, Cook

When
June 9, 2:00 AM CST
Where
Cook County, 0.72 mi N of Palos Gardens
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -87.778

A five inch diameter tree fell onto a home near Home Avenue and Ridgeland Avenue.

Flood, Kane

When
June 9, 5:55 AM CST to 9:00 AM CST
Where
Kane County, 0.25 mi SSW of Marywood to 0.11 mi SSW of Marywood
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.797, -88.282

A ramp from Farnsworth Avenue to Interstate 88 flooded with six inches of standing water.

Flash Flood, Will

When
June 9, 6:10 AM CST to 8:00 AM CST
Where
Will County, 0.81 mi SSE of Normantown to 1.01 mi N of Normantown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.640, -88.222

Heavy rains caused road closures along Route 30 between 127th Street and 135th Street. At the National Weather Service in Romeoville, a storm total of 5.29 inches of rain was measured.

Lightning, La Salle

When
June 9, 6:15 AM CST
Where
La Salle County, 0.42 mi SE of Tonica
Property damage
$10,000
Reported by
Newspaper
Coordinates
41.216, -89.064

A one story home on Uncas Street was struck by lightning. The fire and damage was confined to the living room and front door area.

Flood, Lee

When
June 9, 6:18 AM CST to 8:30 AM CST
Where
Lee County, 0.73 mi WNW of Amboy to 0.25 mi SW of Amboy
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.722, -89.344

Multiple intersections were flooded in the town of Amboy.

Thunderstorm Wind, Du Page

When
June 9, 6:50 AM CST
Where
Du Page County, 0.57 mi W of Lisle
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Newspaper
Coordinates
41.800, -88.091

A gas station canopy at Ogden and Yackley Avenues was blown over, crushing three gas pumps.

Thunderstorm Wind, Cook

When
June 9, 6:55 AM CST
Where
Cook County, Brookfield
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
41.820, -87.830

Tree limbs and power lines were blown down.

Flash Flood, Du Page

When
June 9, 7:00 AM CST to 10:00 AM CST
Where
Du Page County, 0.36 mi N of Jewell Rd to 1.01 mi SSW of Wheaton
Cause
Heavy Rain
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
41.885, -88.129

Numerous streets were flooded in and around Wheaton. Some streets were closed due to high standing water, including Main Street, where a car was stranded in flood waters. Lake Ellyn in Glen Ellyn overflowed its banks and began flooding nearby areas.

Thunderstorm Wind, Cook

When
June 9, 7:00 AM CST
Where
Cook County, 0.47 mi WNW of Palos Gardens
Measured
55 kt (63 mph) estimated gust
Reported by
Newspaper
Coordinates
41.672, -87.789

A large tree was completely uprooted along 68th Court.

Flash Flood, Cook

When
June 9, 7:00 AM CST to 12:00 PM CST
Where
Cook County, 0.22 mi N of Lambert to 0.37 mi W of Palos Park
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.683, -87.830

Torrential rains between 4 and 5 inches left numerous roads and areas flooded in and around Orland Park and Palos Park. Water was seen pouring out of storm drains and sewers. Several roads were closed due to flooding and vehicles were stranded in flood waters along Route 83 and 127th Street.

Thunderstorm Wind, Cook

When
June 9, 7:00 AM CST to 7:02 AM CST
Where
Cook County, 0.92 mi SSW of Beverly Hills to 1.08 mi S of Evergreen Park
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
41.707, -87.685

At least 57 trees were blown down in and around the Beverly area.

Flood, Kendall

When
June 9, 7:09 AM CST to 8:30 AM CST
Where
Kendall County, 1.3 mi W of Plattville to 1.29 mi W of Plattville
Cause
Heavy Rain
Reported by
Public
Coordinates
41.527, -88.405

Middle Aux Sable Creek was out of its bank near Ashley Road.

Flood, Kendall

When
June 9, 7:17 AM CST to 8:30 AM CST
Where
Kendall County, 1.65 mi NNW of Oswego
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.700, -88.368

Heavy rain caused 10 to 12 inches of standing water at the intersection of Dolores Street and Charles Court.

Lightning, Lake

When
June 9, 7:24 AM CST
Where
Lake County, 0.36 mi WNW of Wauconda
Property damage
$150,000
Reported by
Newspaper
Coordinates
42.272, -88.137

A house was struck by lightning which started a fire. The home suffered severe damage and was left unhabitable.

Flash Flood, Cook

When
June 9, 7:30 AM CST to 1:00 PM CST
Where
Cook County, 1.06 mi W of Beverly Hills to 0.51 mi S of Merrionette Park
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Newspaper
Coordinates
41.723, -87.700

Over 60 streets and 1,000 basements were flooded in and around the 19th Ward of the City of Chicago. Numerous cars were stranded in the flood waters. The force of the flood waters caused sewers to explode on 105th Street.

Flood, Cook

When
June 9, 7:40 AM CST to 10:00 AM CST
Where
Cook County, 1.06 mi NNE of Western Spgs to 1.09 mi NE of Western Spgs
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.793, -87.869

Heavy rain caused 4 to 8 inches of standing water on La Grange Road between 55th Street and Plainfield Road.

Flood, Du Page

When
June 9, 7:55 AM CST to 10:00 AM CST
Where
Du Page County, 0.68 mi ESE of Burr Ridge to 0.92 mi ESE of Burr Ridge
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.745, -87.938

Heavy rain caused 4 to 12 inches of standing water on the southbound lanes of Interstate 55 approximately a quarter mile east of Route 83. An observer in nearby Oak Brook measured a storm total rainfall of 2.58 inches.

Flood, Will

When
June 9, 8:05 AM CST to 10:00 AM CST
Where
Will County, 2.34 mi NW of Brunning to 2.28 mi NW of Brunning
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.678, -88.056

Heavy rain caused 5 to 10 inches of standing water at the intersection of Joliet Road and Bluff Road.

Flood, Will

When
June 9, 8:15 AM CST to 10:00 AM CST
Where
Will County, 0.6 mi WNW of Romeoville to 0.54 mi W of Romeoville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.633, -88.081

Heavy rain caused 4 to 8 inches of standing water on Route 53, approximately a third of a mile north of Taylor Road. The National Weather Service in Romeoville measured a storm total rainfall of 5.29 inches.

Flash Flood, Cook

When
June 9, 9:30 AM CST to 11:30 AM CST
Where
Cook County, 0.98 mi SSW of Park Forest South to 0.97 mi SSW of Park Forest South
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.456, -87.725

Heavy rain caused Governors Highway just south of Stuenkel Road to become impassible with several inches of flowing water. One car became stalled on the side of the road. A trained spotter reported 3.41 inches of rain.

Flood, Cook

When
June 9, 9:47 AM CST to 11:00 AM CST
Where
Cook County, 1.1 mi ENE of Chicago Ridge to 1.12 mi ENE of Chicago Ridge
Cause
Heavy Rain
Reported by
Public
Coordinates
41.706, -87.760

High standing water was reported at the intersection of 103rd Street and Central Avenue.

Flood, Will

When
June 9, 10:23 AM CST to 12:00 PM CST
Where
Will County, 3.32 mi W of Peotone to 3.28 mi W of Peotone
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.324, -87.844

Heavy rain measuring 2.74 inches caused 8 inches of standing water at the intersection of North Peotone Road and Center Road.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322090, 321020, 321024, 321025, 321047, 322093, 321048, 321049, 322094, 321051, 321052, 321053, 321054, 322091, 321150, 321151, 321157, 321160, 321161, 321162, 330590, 321179, 321182, 324640, 322096, 330550, 324641, 330552, 330597, 330560, 330593, 330594, 330596, 324642, 324643, 330551, 330595, 324644, 324645, 324646, and more.